A seven-year old female spayed Border Collie is presented with copious bilateral mucopurlent ocular discharge.
A Schirmer tear test reveals less than 10 mm/minute of wetting [N= 15mm or more/ minute].
The owner reports that the dog has been on "some kind of medicine" for the last ten days, but he doesn't remember what the medicine is.
Keratoconjunctivitis sicca (KCS) secondary to the drug is suspected.
Which one of the following drugs may be causing the KCS?
Systemic sulfonamides like trimethoprim-sulfa have been associated with keratoconjunctivitis sicca (KCS), sometimes irreversibly.
Another drug-associated cause of TRANSIENT KCS is the combination of recent general anesthesia and atropine.
Other causes of KCS include: distemper, immunologic (think ATOPY), breed (Pugs, Yorkies), and trauma (proptosed eyeball).
Refs: Plumb's Vet Drug Handbook, 8th ed. Trimethoprim/sulfadiazine and Cote, Clin. Vet Advisor-Dogs and Cats, 3rd ed.